Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 348, NWS Atlanta, GA

July 28, 20234 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 28, 2023, 5:06 PM EDT for 4 counties in Georgia. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2023, 5:06 PM EDT (21:06 UTC)
Expired
Jul 28, 2023, 5:45 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dawson County, GA, Forsyth County, GA, Hall County, GA, Lumpkin County, GA

The radar

The Atlanta radar (KFFC), 129 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:06 PM EDTTSTM WND DMG3 E War Hill Park, GATree down on Deepwater Drive.
Jul 28, 5:28 PM EDTTSTM WND DMG3 Nne Lumpkin, GACouple of trees down on Hwy 136 west of hwy 400.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WUUS52 KFFC 282106
SVRFFC
GAC085-117-139-187-282145-
/O.NEW.KFFC.SV.W.0348.230728T2106Z-230728T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
506 PM EDT Fri Jul 28 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Forsyth County in north central Georgia...
  South central Lumpkin County in north central Georgia...
  Southeastern Dawson County in north central Georgia...
  Central Hall County in north central Georgia...

* Until 545 PM EDT.

* At 506 PM EDT, a severe thunderstorm was located near Murrayville,
  or 9 miles northwest of Gainesville, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...This storm has a history of producing tree damage and 
           quarter size hail.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gainesville, Dahlonega, Dawsonville, Dougherty, Silver City,
  Chestatee, Murrayville, Auraria, War Hill Park, and McKee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3450 8396 3447 8396 3438 8383 3438 8371
      3426 8389 3433 8415 3447 8417
TIME...MOT...LOC 2106Z 051DEG 10KT 3439 8394 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Albright
3 follow-up statements
757 
WWUS52 KFFC 282128
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
528 PM EDT Fri Jul 28 2023

GAC085-117-139-187-282145-
/O.CON.KFFC.SV.W.0348.000000T0000Z-230728T2145Z/
Forsyth GA-Lumpkin GA-Dawson GA-Hall GA-
528 PM EDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN FORSYTH...SOUTH CENTRAL LUMPKIN...SOUTHEASTERN
DAWSON AND CENTRAL HALL COUNTIES...

At 527 PM EDT, a severe thunderstorm was located over War Hill Park,
or 8 miles southeast of Dawsonville, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gainesville, Dawsonville, Dougherty, Silver City, Chestatee,
Murrayville, and War Hill Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3438 8383 3438 8371 3426 8389 3433 8415
      3442 8414 3447 8408 3445 8393
TIME...MOT...LOC 2127Z 051DEG 10KT 3435 8400 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Albright
264 
WWUS52 KFFC 282138
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
538 PM EDT Fri Jul 28 2023

GAC085-117-139-187-282145-
/O.CON.KFFC.SV.W.0348.000000T0000Z-230728T2145Z/
Forsyth GA-Lumpkin GA-Dawson GA-Hall GA-
538 PM EDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN FORSYTH...SOUTH CENTRAL LUMPKIN...SOUTHEASTERN
DAWSON AND NORTHWESTERN HALL COUNTIES...

At 538 PM EDT, a severe thunderstorm was located near Chestatee, or 8
miles southeast of Dawsonville, moving southwest at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dawsonville, Dougherty, Silver City, Chestatee, and War Hill Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3438 8390 3428 8397 3433 8415 3442 8414
      3447 8408 3445 8393
TIME...MOT...LOC 2138Z 051DEG 10KT 3433 8403 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Albright
286 
WWUS52 KFFC 282144
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
544 PM EDT Fri Jul 28 2023

GAC085-117-139-187-282153-
/O.EXP.KFFC.SV.W.0348.000000T0000Z-230728T2145Z/
Forsyth GA-Lumpkin GA-Dawson GA-Hall GA-
544 PM EDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORSYTH...SOUTH
CENTRAL LUMPKIN...SOUTHEASTERN DAWSON AND NORTHWESTERN HALL COUNTIES
WILL EXPIRE AT 545 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3438 8390 3428 8397 3433 8415 3442 8414
      3447 8408 3445 8393
TIME...MOT...LOC 2143Z 051DEG 10KT 3433 8403 

$$

Albright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:04 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 28, 3:04 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
304 PM EDT Fri Jul 28 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Saturday)
Issued at 303 PM EDT Fri Jul 28 2023

Key Message

*Isolated to scattered showers and thunderstorms today and tomorrow,
with more widespread activity for our most southeastern counties.
While the probability for severe weather remains low, a few storms
could become strong with gusty winds, frequent lightning, and
locally heavy rainfall being the primary threats.

The surface low that has now moved onshore this afternoon will
progress northward throughout the short term. While bands of showers
and thunderstorms have organized along a line from Columbus to Macon
at the time of writing, more isolated to scattered thunderstorms
will be possible for areas north. Areas south and east will see more
widespread shower and thunderstorm activity as it is closer to the
center of low pressure. For the most part, the nature of today's
showers and thunderstorms for areas north of the aforementioned line
from Columbus to Macon are likely to remain more isolated and short-
lived. While low level lapse rates are robust, storms in this sector
are struggling to maintain themselves with weak mid-level lapse
rates, a lack of upper level support, and relatively modest (for
late July, anyway) SBCAPE of 2000 J/kg or less. While the threat for
severe weather remains low, a few storms could produce strong gusty
winds, frequent lightning, and locally heavy rainfall. Areas closer
to the center of the surface low will see elevated PoP chances over
night and through the morning hours despite the loss of daytime
heating. A similar forecast is on tap tomorrow as the low pressure
tracks north and a mid-level trough develops east of the forecast
area. Will need to monitor the potential for more organized storms
approaching from the north tomorrow night at the end of the period
as the forecast area returns to northwest flow.

KAL

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 303 PM EDT Fri Jul 28 2023

Extended forecast continues on trend with no significant weather
impacts aside from above normal temperatures and below normal
rainfall.

By late weekend, familiar pattern returns with large high pressure
ridge over the western CONUS and broad trough extending down along
the eastern coastal states. The return of NW flow over the Southeast
unfortunately does not look to drop temperatures too much, but
instead puts the state in position for 'ridge riders' to impact the
area starting as early as Monday night. There is still plenty of
uncertainty with how the forecast will play out, but with prominent
upper ridge and sufficient moisture and instability, there continues
to be the potential for high-impact storms (damaging winds) through
next week. For now, have slight chance to chance PoPs each afternoon
and evening through the period.

Seven-day rainfall totals continue to be limited, with most of the
CWA at 0.50 inches or less. Pockets of higher totals - to around
1.00 inch - are possible, but with warm highs and low rainfall
totals, could begin to see more widespread abnormally dry conditions
in the next week.

31

&&

.AVIATION...
(18Z TAFS)
Issued at 155 PM EDT Fri Jul 28 2023

VFR cigs/vsbys this afternoon where isolated SHRA/TSRA have
initiated and will persist through sunset. VCSH will be possible
for MCN/CSG overnight through the early morning hours. MVFR vsbys
will be possible briefly at metro sites with MVFR cigs tomorrow
morning at CSG/MCN. TSRA chances return to KATL tomorrow
afternoon. SE winds will be light at 5KT or less and will
transition to SW in the overnight hours becoming NW by the
afternoon.

//ATL Confidence...18Z Update...
Medium confidence on SHRA/TSRA and MVFR cigs/vsbys. High
confidence on remaining elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  92  73  96 /  30  40  20  20
Atlanta         74  96  76  97 /  20  40  10  20
Blairsville     67  88  68  88 /  20  40  20  30
Cartersville    73  95  73  97 /  20  20  10  20
Columbus        75  96  76  99 /  30  50  10  20
Gainesville     72  93  74  95 /  20  40  20  20
Macon           74  94  74  99 /  40  50  20  20
Rome            74  96  73  97 /  10  20  10  20
Peachtree City  72  95  73  98 /  30  40  10  20
Vidalia         74  90  74  97 /  50  60  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....31
AVIATION...KAL
Hazardous weather outlook, Jul 28, 11:47 AM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1147 AM EDT Fri Jul 28 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1147 AM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon and evening
especially over middle Georgia. These thunderstorms are not
expected to be severe, however a few storms could briefly become
strong with heavy rain, lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered afternoon and evening thunderstorms are expected
Saturday through Thursday. Some of the storms could be strong with
heavy rain, lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 28, 3:23 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
323 PM EDT Fri Jul 28 2023

GAZ093>095-282000-
Macon GA-Peach GA-Houston GA-
323 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northeastern Macon,
Peach and southwestern Houston Counties through 400 PM EDT...

At 322 PM EDT, a strong thunderstorm was near Saint Louis, or near
Perry, moving south at 20 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Perry, Fort Valley, Warner Robins, Marshallville, Saint Louis,
Meadowdale, Grove Park, Lakewood, Powerville, Moss Oak, Winchester,
Miami Valley, and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3235 8387 3242 8400 3263 8386 3259 8369
      3233 8372
TIME...MOT...LOC 1922Z 016DEG 16KT 3250 8381

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Albright
Special weather statement, Jul 28, 4:20 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
420 PM EDT Fri Jul 28 2023

GAZ015-016-023-282045-
Hall GA-White GA-Lumpkin GA-
420 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northeastern
Lumpkin, White and northeastern Hall Counties through 445 PM EDT...

At 419 PM EDT, a strong thunderstorm was near Leaf, or near
Cleveland, moving southwest at 10 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cleveland, Clermont, Helen, Unicoi State Park, Whitley Gap Shelter,
Robertstown, Mossy Creek, Camp Coleman Lake, Leaf, Smithgall Woods
Conservation Are, Turners Corner, Sautee, and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3472 8368 3468 8364 3465 8366 3462 8364
      3460 8364 3455 8362 3454 8362 3451 8367
      3448 8365 3443 8373 3450 8387 3462 8394
      3473 8389 3472 8384 3474 8382 3475 8383
      3474 8380
TIME...MOT...LOC 2019Z 053DEG 9KT 3462 8369

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Albright
Special weather statement, Jul 28, 4:43 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
443 PM EDT Fri Jul 28 2023

GAZ006-008-282115-
Union GA-Fannin GA-
443 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northwestern Union
and northeastern Fannin Counties through 515 PM EDT...

At 443 PM EDT, a strong thunderstorm was over Loving, or near Blue
Ridge, moving west at 15 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Blue Ridge, Morganton, Hemp, Mineral Bluff, Hurst, Loving, Jones
Creek, and Epworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3492 8406 3477 8413 3482 8434 3483 8435
      3483 8436 3484 8437 3484 8440 3486 8442
      3499 8440 3499 8420
TIME...MOT...LOC 2043Z 112DEG 12KT 3489 8421

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Albright
Local storm report, Jul 28, 5:01 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
501 PM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Tstm Wnd Dmg     2 WNW Leaf              34.58N 83.69W
07/28/2023                   White              GA   Emergency Mngr

            Tree down on 115 E in White County.

&&
Local storm report, Jul 28, 5:02 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
502 PM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             2 NW Mossy Creek        34.56N 83.71W
07/28/2023  E1.00 inch       White              GA   Emergency Mngr

            1 inch hail reported on Airport Rd.

&&
Local storm report, Jul 28, 5:04 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
504 PM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Dmg     3 WNW Mossy Creek       34.56N 83.73W
07/28/2023                   White              GA   Emergency Mngr

            Multiple trees reported down at Post Rd and
            Stover Rd.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:01 PM EDTSpecial Weather StatementFFCPeach29 min
Jul 28, 3:05 PM EDTSpecial Weather StatementFFCTaylor25 min
Jul 28, 3:23 PM EDTSpecial Weather StatementFFCPeach37 min
Jul 28, 4:20 PM EDTSpecial Weather StatementFFCWhite25 min
Jul 28, 4:41 PM EDTSevere Thunderstorm WarningFFCHall, Lumpkin, White55 min
Jul 28, 4:43 PM EDTSpecial Weather StatementFFCFannin32 min
Jul 28, 5:15 PM EDTSpecial Weather StatementFFCFannin30 min
Jul 28, 5:30 PM EDTSpecial Weather StatementFFCBanks30 min
Jul 28, 6:17 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, Forsyth, Fulton43 min
Jul 28, 6:42 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton, Gwinnett48 min
Jul 28, 6:56 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton49 min
Jul 28, 7:16 PM EDTSevere Thunderstorm WarningFFCBartow44 min
Jul 28, 7:23 PM EDTSpecial Weather StatementFFCBarrow37 min
Jul 28, 7:39 PM EDTSpecial Weather StatementFFCHaralson36 min
Jul 28, 7:49 PM EDTSevere Thunderstorm WarningFFCCarroll, Heard41 min
Jul 28, 7:55 PM EDTSpecial Weather StatementFFCBarrow, Oconee35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.